Illinois, 2025

Tornadoes and Hail in Illinois, April 30, 2025

April 30, 2025 · NWS LSX · 5 events in 2 counties and zones

The environment during the afternoon of April 30th was characterized by increased instability and increasing deep layer shear. This resulted in the development of discrete supercells ahead of a mesoscale convective complex moving northeast from Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The environment during the afternoon of April 30th was characterized by increased instability and increasing deep layer shear. This resulted in the development of discrete supercells ahead of a mesoscale convective complex moving northeast from Oklahoma. One particularly robust and long-lived supercell dropped up to 2 inch hail in Clinton County before producing 2 tornadoes in Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 1:56 PM CST, 2 hours 9 minutes earlier. Its key messages:

  • Thunderstorms will increase in coverage this afternoon with a few strong to severe late this afternoon and evening, capable of damaging winds, large hail, and a strong, but brief tornado or two. The severe risk is greatest across east-central MO and along the I- 70 corridor into IL. Locallized heavy rainfall and flash flooding are also possible.
  • Scattered to numerous showers and thunderstorms (40 to 80 percent chance) are forecast again on Thursday with small hail and gusty winds possible with the strongest thunderstorms.
Area forecast discussion, Apr 30, 1:56 PM CST, 2 hours 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
256 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Thunderstorms will increase in coverage this afternoon with a
  few strong to severe late this afternoon and evening, capable of
  damaging winds, large hail, and a strong, but brief tornado or
  two. The severe risk is greatest across east-central MO and
  along the I- 70 corridor into IL. Locallized heavy rainfall and
  flash flooding are also possible.

- Scattered to numerous showers and thunderstorms (40 to 80
  percent chance) are forecast again on Thursday with small hail
  and gusty winds possible with the strongest thunderstorms.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 251 PM CDT Wed Apr 30 2025

This morning's MCS and MCV has exited the CWA is now across
northern IL, but another MCS and associated MCV are ongoing this
afternoon across AR ahead of the main upper-level trough lagging
across the Southern Plains. In advance of these features, airmass
recovery has taken place near/south of a warm front draped along the
I-70 corridor with temperatures in the 70s F and dewpoints in the
mid-60s F supporting MLCAPE of 1000 to 1500 J/kg across southeastern
MO so far. CAMs suggest this instability will continue to increase
and support some reintensification of the MCS approaching from the
southwest as well as increasing coverage of showers and additionally
thunderstorms through 4 to 7 pm near the warm front. Deep-layer wind
shear will generally be 35 to 50 kt, strongest along the warm front
where surface winds are more backed and even lead to some slight low-
level hodograph curvature. For this reason, the greatest severe risk
is in a corridor from east-central MO into IL, centric to I-70 where
there is support for a few transient supercells and potential QLCS
segments with the MCS near the front leading to hazards including
damaging winds, large hail, and a few tornadoes. A strong tornado
cannot be ruled out with locally 150+ m2/s2 of 0-1 km SRH in many
HREF members near the front, but the limited spatial extent will
likely lead to any tornado being relatively short-lived with
thunderstorms likely to cross northeastward into the cool, less
unstable side of the front. Localized heavy rainfall and flash
flooding is also possible with some training and backbuilding of
thunderstorms this evening near the front.

The severe risk will gradually decrease late this evening by around
10 pm, but most HREF membership has at least scattered showers and
thunderstorms continuing at times overnight with large-scale ascent
ahead of the main trough overspreading the Mid-Mississippi River
Valley. On Thursday, coverage of showers and thunderstorms will
increase and become more numerous with some aggregation/clustering
through late morning into afternoon as mid-level cooling beneath the
trough and surface heating generate 1000 to 2000 J/kg of MUCAPE and
two weak cold fronts pass within deeper cyclonic flow. Deep-layer
wind shear will be weaker than today, but could be sufficient for a
few stronger thunderstorms to be capable of small hail and gusty
winds. Given a lack of strong low-level CAA, temperatures will
remain near to slightly above average with highs in the upper 60s to
mid-70s F. Through the evening, showers and thunderstorms will
gradually decrease in coverage with loss of daytime heating in the
absence of strong large-scale ascent/forcing.

Pfahler

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 251 PM CDT Wed Apr 30 2025

On Friday, another upper-level trough will traverse the Midwest and
Mid-Mississippi River Valley, but global model guidance are in
disagreement on its deformation/"cutting off" and subsequent
position and movement through the weekend. This factor leads
approximately 60 percent of ensemble membership holding on to mostly
scattered diurnal showers on Friday, tapering to around 20 percent
on Sunday within potential cyclonic flow around the cutoff low.
However, with each day through the weekend, more and more members
instead have an upper-level ridge building into the region with dry
conditions. NBM temperature distributions are fairly clustered
around average to slightly below, coolest on Saturday around the end
of weak, persistent low-level CAA.

Next week, although details vary, the majority of model guidance has
semblance of an Omega Block becoming established across the CONUS,
holding the upper-level ridge in place near the Mid-Mississippi
River Valley. This evolution favors mostly dry conditions at least
early next week as temperatures also gradually warm further above
average.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1251 PM CDT Wed Apr 30 2025

This morning's showers and thunderstorms have exited with some
scattering/lifting of MVFR to IFR ceilings reaching all terminals
but KUIN this afternoon. However, improvement to VFR flight
conditions will be temporary as numerous showers and thunderstorms
develop/arrive late this afternoon and evening, leading to MVFR to
IFR flight conditions. The greatest risk of a couple severe
thunderstorms is at St. Louis metro terminals, which could produce
strong winds, but confidence is not high enough for inclusion.

Showers and thunderstorms will gradually decrease in coverage and
depart late this evening into overnight, coinciding with a
resurgence of MVFR to IFR ceilings that should become widespread.
IFR ceilings are most likely at KCOU, KJEF, and KUIN, but confidence
is lower in ceilings getting as low at St. Louis metro terminals.
Redevelopment of scattered to numerous showers and thunderstorms are
expected on Thursday, but since chances are highest during the
afternoon, no mention of precipitation has been included at this
point.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 1:55 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Wed Apr 30 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across portions of the area and a few could
be strong to severe late this afternoon and evening with damaging
winds, large hail, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

In the hours before

Local storm report, Apr 30, 12:21 PM CST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
121 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     Tornado          2 SSW Potosi            37.91N 90.80W
04/29/2025                   Washington         MO   NWS Employee

            A brief tornado touched down just west of
            Bates Creek Camp near Potosi, MO during the
            afternoon of April 29th, 2025. Here the
            tornado caused building and tree damage,
            most notably it destroyed the garage of a
            home in Bates Creek Camp. The tornado then
            moved northeastward into southern Potosi,
            causing tree damage along the way. It then
            lifted near Washington County Memorial
            Hospital where it caused minor tree damage.

&&

Delia
Local storm report, Apr 30, 3:01 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             Waterloo                38.33N 90.16W
04/30/2025  M1.10 Inch       Monroe             IL   Trained Spotter

            Rain over the last 40 minutes.

&&

Delia

The radar

The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Clinton

When
April 30, 4:05 PM CST
Where
Clinton County, 0.54 mi E of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.670

Hail, Clinton

When
April 30, 4:20 PM CST
Where
Clinton County, 0.54 mi W of Aviston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.610

Hail, Clinton

When
April 30, 4:21 PM CST
Where
Clinton County, 0.88 mi NW of Aviston
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.610, -89.610

Broadcast media relayed photos of 1.5 inch to 2 inch hailstones from social media.

Tornado, Fayette

When
April 30, 5:30 PM CST to 5:38 PM CST
Where
Fayette County, 2.23 mi ENE of Carlyle Res North to 3.57 mi SW of Shobonier
Rating
EF0
Path length
5.01 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
38.783, -89.192

A brief, weak tornado touched down between Carlyle Lake and Pope near 6:30 PM and moved northeast. Along its track, the tornado removed several shingles from a home and caused tree damage. The tornado lifted near County Road 700 at approximately 6:38 PM. The tornado was rated EF-0 with a path length of 5.01 miles and a maximum path width of 50 yards.

Tornado, Fayette

When
April 30, 5:48 PM CST to 5:59 PM CST
Where
Fayette County, 1.87 mi SSE of Shobonier to 1.34 mi NNE of Augsburg
Rating
EF2
Path length
4.33 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.845, -89.066

Shortly before 7pm, the tornado formed just south of County Road 750 in Fayette County, southeast of Shobonier, damaging trees and structures at a farm. The tornado tracked northeastward through fields and pockets of trees before impacting farms along County Rd 1100. Shortly after this point, the tornado reached its maximum surveyed strength, where it leveled an outbuilding near the intersection of County Rd 1100 and E 900 Ave. The tornado continued northeastward, producing mainly tree damage and minor structural damage before dissipating shortly after crossing County Rd 1300 north of Augsburg. The tornado was rated EF-2 with a path length of 4.33 miles and a maximum path width of 150 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241864, 1241866, 1241868, 1241873, 1241879.